Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 262, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Sep 18, 2002, 12:03 PM CDT for DeKalb County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 12:03 PM CDT (17:03 UTC)
- Expired
- Sep 18, 2002, 12:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County DeKalb County, TN
The radar
The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 12:15 PM CDT | Hail 0.88 | Center Hill Lake, TN | Nickel size hail reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
070 WUUS54 KOHX 181703 SVRBNA TNC041-181730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1200 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE KALB COUNTY IN TENNESSEE * UNTIL 1230 PM CDT * AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF SMITHVILLE...MOVING NORTHEAST AT 40 MPH. * PERSON IN THE PATH OF THIS STORM SHOULD SEEK SHELTER. $$ LAT...LON 3600 8602 3588 8587 3599 8572 3609 8581
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:00 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 18, 10:00 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1000 AM CDT WED SEP 18 2002 MOIST H8 SOUTHWEST FLOW SEEMS TO BE AMPLIFYING M/L SHORTWAVES... AS WAS THE CASE EARLY THIS MORNING OVER THE FORECAST AREA. THE NEXT RESOLVABLE S/W IS OVER EASTERN TEXAS...HEADING IN TONIGHT. IN THE SHORT-TERM...13Z RUC SHIFTS S/W OVER THE FORECAST AREA (ASSOCIATED WITH MORNING PRECIPITATION) TOO FAST...AND WILL ADVERTISE A LIKELY POP IN THE PLATEAU (CONSISTENT WITH MESO-ETA/ETA/WS-ETA MODELS) AND LOWER AFTERNOON HIGHS. OTHERWISE...WILL UPDATE FOR A MOSTLY CLOUDY SKY...SCATTERED (ISOLATED) POP/S CENTRAL (WEST)...AND A SLIGHT REDUCTION TO AFTERNOON HIGHS. .BNA...NONE. DM
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:12 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.